Wyoming, 2009High Wind in Wyoming, January 12 to 13, 2009
January 12 to 13, 2009 · NWS RIW · 2 events in 2 counties and zones
Strong mountain top wind from the west-northwest produced sustained wind of 89 mph over Chief Joseph Pass along State Highway 296. The sustained speed over the pass was almost continuously above 60 mph for about seven hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong mountain top wind from the west-northwest produced sustained wind of 89 mph over Chief Joseph Pass along State Highway 296. The sustained speed over the pass was almost continuously above 60 mph for about seven hours. Southwest of Cody, a gust to 65 mph was measured about six miles up the valley of the South Fork of the Shoshone River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 12, 3:25 PM MST, 3 hours 15 minutes earlier.
Area forecast discussion, Jan 12, 3:25 PM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
325 PM MST MON JAN 12 2009
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
DRY NORTH-NORTHWEST FLOW ALOFT CURRENTLY OVER WESTERN AND CENTRAL
WYOMING. CLEAR TO MOSTLY CLEAR SKY WILL ALLOW MOST VALLEY
LOCATIONS TO COOL OFF EFFICIENTLY TONIGHT. FLOW BEGINS TO BACK
TONIGHT AHEAD OF ANOTHER SHORT-WAVE TROUGH MOVING THROUGH NORTHERN
ALBERTA. THIS FEATURE WILL INCREASE THE SURFACE PRESSURE GRADIENT
OVER WYOMING TONIGHT. BREEZY CONDITIONS WILL KEEP THE TEMPERATURE
IN THE MOUNTAINS AND BREEZY AREAS FROM FALLING MUCH. LOCAL 18Z WRF
MODEL PROGGING CRITICAL LAYER ALONG WITH 70KT WIND SPEED JUST ABOVE
THE NORTHERN ABSAROKA CREST LATE TONIGHT THROUGH TUESDAY. WRF
MODEL OMEGA FIELD ALSO INDICATING A MOUNTAIN WAVE WILL SURFACE
ALONG THE EASTERN SLOPES OF THE ABSAROKA IMPACTING TRAVEL ALONG
THE CHIEF JOSEPH HIGHWAY WITH BLOWING SNOW AND POOR VISIBILITY.
ISSUED HIGH WIND WATCH FOR WYZ002 AS A RESULT OF THE GOOD
POTENTIAL FOR THE HIGH WIND TO SURFACE IN THE HIGHER TERRAIN. WINDY
CONDITIONS ARE EXPECTED IN THE CODY FOOTHILLS BUT LATEST DATA
SUGGESTING THE HIGH WIND VELOCITIES WILL REMAIN ABOVE THE BASIN
FLOOR. STRONG SURFACE PRESSURE GRADIENT DEVELOPS OVER THE REGION
TONIGHT AS A SURFACE LEE TROUGH DEVELOPS IN RESPONSE TO THE
BACKING FLOW ALOFT. WINDY CONDITIONS EXPECTED TONIGHT AND TUESDAY IN
THE USUAL PLACES...FROM JUST NORTHEAST OF ROCK SPRINGS TO CASPER.
SEVERAL HOURS OF MARGINAL HIGH WIND POSSIBLE IN THE BEAVER
RIM...GREEN MOUNTAINS AND RATTLESNAKE MOUNTAINS AREAS TUESDAY
AFTERNOON BUT DECIDED TO FORGO HIGHLIGHTS BASES ON MARGINAL
POTENTIAL AND A SOUTHWEST SFC PRESSURE GRADIENT WITH NORTHWEST
WIND @ H7. ABOVE MENTIONED SHORT- WAVE TROUGH DIGGING
SOUTHEASTWARD INTO THE NORTHERN PLAINS MOVES WELL NORTHEAST OF THE
STATE BUT SENDS A CANADIAN COLD FRONT THROUGH JOHNSON NORTHEAST
JOHNSON COUNTY EARLY WEDNESDAY MORNING. GOOD SURFACE CONVERGENCE
ALONG WITH NORTHEAST UPSLOPE FLOW WILL PRODUCE WIDESPREAD LIGHT
SNOW OVER THE BIGHORN MOUNTAINS AND ADJACENT JOHNSON COUNTY PLAINS
BEGINNING EARLY WEDNESDAY MORNING. THE BOUNDARY SAGS SOUTHWARD
INTO NATRONA COUNTY SOMETIME WEDNESDAY. GIVEN THE DEPTH AND
STRENGTH OF MODIFIED ARCTIC AIRMASS CURRENTLY OVER THE NORTH-
CENTRAL CANADA...EXPECTING THE COLD AIR TO PUSH SLIGHTLY FARTHER
WEST THAN CURRENT MODEL SOLUTIONS WOULD INDICATE. TRENDED FORECAST
TEMPERATURES IN THE CENTRAL BASINS SLIGHTLY DOWNWARD WEDNESDAY AND
WEDNESDAY NIGHT WITH THE POTENTIAL FOR THE COLD AIR TO SLIDE
SOUTHWARD THROUGH THE BIG HORN BASIN AND INTO THE WIND RIVER BASIN
WEDNESDAY EVENING. NOT CONFIDENT INTRODUCING SLIGHT SNOW CHANCES
JUST YET BUT EXPECTING AT LEAST A BRIEF SHOT FOR SOME SHALLOW
MODIFIED ARCTIC AIR TO MAKE IT TO THE EASTERN SLOPES OF THE
ABSAROKA...OWL CREEK AND WIND RIVER MOUNTAINS WEDNESDAY EVENING
AND WEDNESDAY NIGHT.
LONG TERM...THURSDAY THROUGH MONDAY
EXTENDED FORECAST PRETTY QUIET AS WEST COAST RIDGE INCHES
EAST...KICKING ANY RESIDUAL MOISTURE IN THE NORTHWEST FLOW OUT
INTO THE PLAINS. NORTHWEST FLOW WILL BRING IN WARMER AIR FOR
FRIDAY UNDER GOOD WARM AIR ADVECTION. MODELS BRINGING THROUGH A
CLIPPER SHORTWAVE SATURDAY INTO SATURDAY NIGHT. THE MAIN IMPACT
FROM THIS WILL BE SLIGHTLY COOLER TEMPERATURES AND SOME HIGH
CLOUDS PASSING THROUGH. BY SUNDAY...THE DRY NORTHWEST FLOW RESUMES
WITH MILD TEMPERATURES RETURNING.
&&
.AVIATION...
DRY NORTHWEST FLOW ALOFT WILL PRODUCE VFR CONDITIONS ACROSS WESTERN
AND CENTRAL WYOMING TONIGHT. SURFACE LOW PRESSURE WILL DEVELOP
ACROSS EASTERN WYOMING LATE TONIGHT AND DEEPEN IN THE NORTHERN
PLAINS TUESDAY...WHILE STRONG SURFACE HIGH PRESSURE WILL MOVE
EASTWARD INTO THE INTERIOR PACIFIC NORTHWEST AND THE NORTHERN GREAT
BASIN. GUSTY WEST TO SOUTHWEST WINDS WILL DEVELOP ACROSS SWEETWATER
COUNTY AND NATRONA COUNTY LATE TONIGHT AND TUESDAY BETWEEN LOW
PRESSURE TO THE EAST AND HIGH PRESSURE TO THE WEST. KRKS AND KCPR
CAN EXPECT SUSTAINED WINDS OF 20 TO 30 KT TUESDAY WITH GUSTS TO
AROUND 40 KT. LIMITED MOISTURE IN NORTHWEST FLOW WILL PRODUCE
SCATTERED MOUNTAIN OBSCURATIONS IN WESTERN WYOMING TUESDAY...BUT
OTHERWISE SCATTERED MID TO HIGH LEVEL CLOUDS WILL MOVE ACROSS
WYOMING WITH CONTINUED VFR CONDITIONS EXPECTED.
&&
.FIRE WEATHER...
STRONG WEST AND SOUTHWEST WIND WILL DEVELOP OVER PORTIONS OF
CENTRAL WYOMING TONIGHT AND CONTINUE INTO TUESDAY. HIGH WIND IS
POSSIBLE IN THE EASTERN ABSAROKA MOUNTAINS TONIGHT THROUGH TUESDAY. A
BACKDOOR COLD FRONT WILL BRING COLDER TEMPERATURES AND SNOW TO THE
BIGHORN MOUNTAINS AND JOHNSON COUNTY TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT. AREAS OF LIGHT SNOW WILL CONTINUE OVER THE
NORTHWEST MOUNTAINS TONIGHT THROUGH WEDNESDAY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM 2 AM MST TUESDAY MORNING THROUGH TUESDAY AFTERNOON
FOR WYZ002.
&&
SHORT TERM...CHURCH
LONG TERM...TWB
AVIATION...SMITH
FIRE WEATHER...CHURCH
Hazardous weather outlook, Jan 12, 4:28 AM MST, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
428 AM MST MON JAN 12 2009
WYZ001>020-022>030-131300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
428 AM MST MON JAN 12 2009
...WINTER WEATHER ADVISORY THROUGH 11 AM FOR THE WESTERN BIGHORN
MOUNTAINS...
...WINTER WEATHER ADVISORY UNTIL 9 AM MONDAY FOR NORTHERN JOHNSON
COUNTY...
...WINTER WEATHER ADVISORY UNTIL 9 AM MONDAY FOR HOT SPRINGS
COUNTY AND OWL CREEK/BRIDGER MOUNTAINS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
ANOTHER STORM SYSTEM WILL BRING A QUICK ROUND OF SNOW TO
NORTH-CENTRAL AND EAST-CENTRAL WYOMING THIS MORNING. THE HARDEST HIT
AREAS WILL BE HOT SPRINGS COUNTY...NORTHERN JOHNSON COUNTY...THE
OWL CREEK/BRIDGER MOUNTAINS AND THE WESTERN BIG HORN MOUNTAINS.
WINTER WEATHER ADVISORIES ARE IN EFFECT FOR THESE AREAS THIS MORNING.
SNOWFALL OF 6 TO 12 INCHES IN THE MOUNTAINS...WITH 3 TO 5 INCHES
OVER LOWER ELEVATIONS CAN BE EXPECTED. TRAVEL WILL BECOME SNOWPACKED
AND TREACHEROUS OVER THE PASSES TONIGHT IN THESE AREAS.
AN INCH OR TWO CAN BE EXPECTED ELSEWHERE IN NORTH-CENTRAL AND EAST-
CENTRAL WYOMING THIS MORNING. THE SNOW WILL WIND DOWN BY NOON...
WITH SOME LINGERING LIGHT SNOW SHOWERS POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
TEAM RIVERTON
High Wind, Absaroka Mountains
- When
- January 12, 6:40 PM MST to January 13, 3:45 PM MST
- Where
- Absaroka Mountains forecast zone
- Measured
- 77 kt (89 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
High Wind, Cody Foothills
- When
- January 13, 6:00 AM MST to 12:00 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Public
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Minnesota, January 12, 20091 death · 20 events
- Winter Weather in Wisconsin, January 12, 20091 death · 1 event
- Strong Wind in California, January 12, 2009$50,000 · 1 event
- Blizzard and High Wind in Nebraska, January 12, 20092 injured · 50 kt wind · 16 events
- High Wind in Nebraska, January 12, 200957 kt wind · 23 events
- Blizzard and Winter Weather in South Dakota, January 12, 200921 events
- Winter Weather in Wisconsin, January 12 to 13, 200920 events
- High Wind in South Dakota, January 12, 200971 kt wind · 18 events
- High Wind in Nebraska, January 12, 200917 events
- High Wind in Kansas, January 12, 200953 kt wind · 11 events
- Blizzard and Winter Weather in Iowa, January 12, 200911 events
- High Wind in Kansas, January 12, 20091 injured · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142212, 142213.